Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 125, NWS St. Louis, MO

June 25, 2016Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 25, 2016, 5:11 PM CDT for Pike County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 5:11 PM CDT (22:11 UTC)
Expired
Jun 25, 2016, 6:00 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pike County, IL

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS53 KLSX 252211
SVRLSX
ILC149-252300-
/O.NEW.KLSX.SV.W.0125.160625T2211Z-160625T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 600 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLEASANT
  HILL...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD...GRIGGSVILLE...PLEASANT HILL...ATLAS...PIKE...
  INDEPENDENCE...MARTINSBURG...NEBO...BAYLIS...NEW SALEM...DETROIT...
  EL DARA...TIME...VALLEY CITY...ROCKPORT...
  SUMMER HILL AND NEW HARTFORD.

THIS INCLUDES INTERSTATE 72 BETWEEN EXITS 31 AND 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3971 9065 3968 9064 3964 9061 3940 9079
      3940 9093 3941 9096 3946 9105 3974 9097
TIME...MOT...LOC 2211Z 199DEG 14KT 3950 9086 

HAIL...0.88IN
WIND...60MPH
 
$$

TILLY
2 follow-up statements
320 
WWUS53 KLSX 252245
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT SAT JUN 25 2016

ILC149-252300-
/O.CON.KLSX.SV.W.0125.000000T0000Z-160625T2300Z/
PIKE IL-
545 PM CDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITTSFIELD...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PITTSFIELD...GRIGGSVILLE...INDEPENDENCE...DETROIT...
TIME AND VALLEY CITY.

THIS INCLUDES INTERSTATE 72 NEAR EXIT 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3971 9065 3968 9064 3964 9061 3947 9074
      3950 9080 3972 9080
TIME...MOT...LOC 2244Z 205DEG 16KT 3961 9069 

HAIL...0.88IN
WIND...60MPH
 
$$

TILLY
840 
WWUS53 KLSX 252256
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SAT JUN 25 2016

ILC149-252306-
/O.EXP.KLSX.SV.W.0125.000000T0000Z-160625T2300Z/
PIKE IL-
556 PM CDT SAT JUN 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS WILL EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3971 9065 3968 9064 3964 9061 3947 9074
      3950 9080 3972 9080
TIME...MOT...LOC 2254Z 199DEG 14KT 3961 9069 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:49 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 25, 3:49 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
349 PM CDT SAT JUN 25 2016

.SHORT TERM... (Through Sunday Afternoon)
Issued at 344 PM CDT Sat Jun 25 2016

Scattered thunderstorms are moving northeast across parts of
eastern Missouri this afternoon on the nose of a warm front.  Areal
coverage of storms has increased fairly significantly just southwest
for the St. Louis Metro area in the last 60-90 minutes...intensity is
also increased...though storms all look to be sub-severe.  Had
doubts earlier about the areal coverage of the storms that the HRRR
was forecasting, but it looks to have done ok this afternoon.  Think
this is likely due to the pool of 2500-3000 MLCAPE due to pooling
dewpoints along the front southwest of STL.  The storms to the
southwest should continue moving to the northeast for the rest of
the afternoon...not sure how well they're going to hang together as
they do though.  There was one storm over Warren county that blew
itself out about 30 mins ago and is little more than a shower.  This
may be the fate for much of the convection over Franklin and Jefferson
county this evening...which is why I did not go with higher PoPs to
the northeast.  Regardless, storms should weaken and dissipate this
evening with little left by 02-03Z.

Attention turns to the approaching cold front late tonight.
Guidance is printing out precip along and ahead of the front...but
convection allowing models are pretty stingy with moving any storms
into the area.  Given the climatologically unfavorable time of day
and lack of a strong low level jet blowing into the low level
baroclinic zone, think the CAMs have it right so have backed off
PoPs for late tonight and Sunday morning.  Still keeping some flavor
of slight to mid level chance going through 18Z Sunday.  Kept 40-50
PoPs unchanged for Sunday afternoon as the front moves into the
area.  Daytime heating along with convergence along the front will
allow for greater areal coverage.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 344 PM CDT Sat Jun 25 2016

(Sunday Night - Monday)

The surface cold front continues to drop thru our region Sunday
evening, expected to begin the period near the I-70 corridor in IL
and I-44 corridor in MO.  Highest PoPs will be from this anticipated
frontal position and southeastward.  However, it looks like we
cannot end rain chances necessarily with frontal passage, with
various models indicating an upper level disturbance hanging back
and potential for a late night MCS--should it form--of thrusting
some additional rain northward of the front as well.  With these
factors in play, have lingered low PoPs behind the front to just N
of the I-70 corridor for later Sunday night and, to a lesser degree,
Monday daytime for parts of southeast MO.  Otherwise, look for
slightly above average temps for Sunday night mins and Monday maxes,
with the more significant effect of frontal passage being lower
humidities.

(Tuesday - Next Saturday)

A second, more significant, cold front will drop thru Monday night
and actually deliver a cooler shot of air to our region to dominate
much of the middle of next week.  This should result in a few days
of below average temps of daytime maxes in the 70s and low 80s and
mostly dry wx.  Otherwise, NW flow aloft will prevail during this
period.

There has been a signal for a potential MCS in NW flow aloft for
late Wednesday into early Thursday but the latest indications are
for this feature to edge our area to the west and southwest versus a
direct hit and have backed off PoPs to climo levels for most areas.

A warmup/recovery is slated for late week and into next weekend,
with a frontal boundary trying to edge back into our region during
this time.  Along with the moisture return, it appears the daily
chances for thunderstorms will return and have gone with near climo
values of 30% for most areas.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1249 PM CDT Sat Jun 25 2016

Widely scattered showers and thunderstorms over parts of
southeast Missouri will continue to develop and spread east-
northeast toward the Mississippi River this afternoon. Areal
coverage is questionable, but think 30-40 percent coverage is the
most likely. Some of the storms could be strong producing wind
gusts in excess of 30kts. Storms should dissipate pretty quickly
this evening with VFR conditions prevailing tonight. Next
significant weather will be late tonight as a cold front drifts
south toward the area. Think another round of scattered showers
and storms are likely as the front drift south through Sunday
afternoon.

Specifics for KSTL:

Primary concern is thunderstorm potential this afternoon. Best
chance for storms will be after 20Z with 30-40 percent coverage
likely in the STL Metro area. If I thought coverage would be
greater, I would have included TEMPO TS in the terminal...and
will monitor trends closely this afternoon in case a short-range
TEMPO is needed. Some storms in the Metro area could be fairly
strong with wind gusts in excess of 30kts. Should see storms
dissipate quickly this evening. VFR conditions will prevail
tonight with another chance of storms Sunday afternoon ahead of a
cold front.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 25, 3:28 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT SAT JUN 25 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
328 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
EVENING ACROSS THE AREA AS A COLD FRONT MOVES THROUGH. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Local storm report, Jun 25, 4:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             OAKDALE                 38.26N  89.50W
06/25/2016  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

            PEA SIZED HAIL AND 1-2 INCH DIAMETER TREE LIMBS DOWN IN
            OAKDALE ILLINOIS.

0451 PM     TSTM WND DMG     OAKDALE                 38.26N  89.50W
06/25/2016                   WASHINGTON         IL   TRAINED SPOTTER

            PEA SIZED HAIL AND 1-2 INCH DIAMETER TREE LIMBS DOWN IN
            OAKDALE ILLINOIS.

&&

CARNEY

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.